Abstract Title

Cardiomyopathy due to Treatment with Anthracyclines

Presenter Name

Tanmayee Polamraju

Abstract

This case study illustrates the importance of cardiac monitoring in survivors who have received high dose anthracycline therapy for childhood malignancies. A single case medical file and personal interview were used in obtaining information for the study. MG, a 45 year old woman, was diagnosed with Ewing’s sarcoma of the right femur at 9 years of age, and received over 400 mg/m2 of Doxorubicin. An ECHO performed four weeks into her pregnancy demonstrated a decreased left ventricular ejection fraction (LVEF) of 35.4%, and MG was started on aggressive treatment. Despite appropriate treatment, she was not able to sleep while reclining during the last trimester of pregnancy and progressed to lethargy and shortness of breath on postpartum day 1. She was found to have congestive heart failure with cardiomyopathy; MG was hospitalized and given IV diuretics. Her LVEF has gradually improved since then and is stable at 60%. MG’s cardiomyopathy became evident due to a stressful trigger 22 years after her treatment ended. Without an ECHO performed early in her pregnancy, the cardiomyopathy may not have been diagnosed until she developed symptoms. At that stage in her pregnancy, her condition would have likely progressed significantly endangering her life and possibly resulting in the demise of her child. This case study demonstrates that cardiotoxicity can develop at any time after the completion of treatment. Further, this case study establishes the importance of annual cardiac monitoring for childhood cancer survivors who have been treated with high-dose anthracyclines especially.

This document is currently not available here.

Share

COinS
 

Cardiomyopathy due to Treatment with Anthracyclines

This case study illustrates the importance of cardiac monitoring in survivors who have received high dose anthracycline therapy for childhood malignancies. A single case medical file and personal interview were used in obtaining information for the study. MG, a 45 year old woman, was diagnosed with Ewing’s sarcoma of the right femur at 9 years of age, and received over 400 mg/m2 of Doxorubicin. An ECHO performed four weeks into her pregnancy demonstrated a decreased left ventricular ejection fraction (LVEF) of 35.4%, and MG was started on aggressive treatment. Despite appropriate treatment, she was not able to sleep while reclining during the last trimester of pregnancy and progressed to lethargy and shortness of breath on postpartum day 1. She was found to have congestive heart failure with cardiomyopathy; MG was hospitalized and given IV diuretics. Her LVEF has gradually improved since then and is stable at 60%. MG’s cardiomyopathy became evident due to a stressful trigger 22 years after her treatment ended. Without an ECHO performed early in her pregnancy, the cardiomyopathy may not have been diagnosed until she developed symptoms. At that stage in her pregnancy, her condition would have likely progressed significantly endangering her life and possibly resulting in the demise of her child. This case study demonstrates that cardiotoxicity can develop at any time after the completion of treatment. Further, this case study establishes the importance of annual cardiac monitoring for childhood cancer survivors who have been treated with high-dose anthracyclines especially.